Alert archive / Oregon / Gale Watches in 2021

Gale Watch 22, NWS Medford, OR

August 15, 2021

NWS Medford, OR issued this gale watch at Aug 15, 2021, 2:06 PM PDT. It took effect at Aug 17, 2021, 8:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Aug 15, 2021, 2:06 PM PDT (21:06 UTC)
In effect from
Aug 17, 2021, 8:00 AM PDT
Expired
Aug 16, 2021, 2:30 PM PDT
In force
Issued by
NWS Medford, OR

The text

As transmitted.

068 
WHUS76 KMFR 152106
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
206 PM PDT Sun Aug 15 2021

PZZ356-376-161015-
/O.NEW.KMFR.SC.Y.0079.210816T2100Z-210817T1500Z/
/O.NEW.KMFR.GL.A.0022.210817T1500Z-210819T0600Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
206 PM PDT Sun Aug 15 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM MONDAY TO 8 AM PDT
TUESDAY...
...GALE WATCH IN EFFECT FROM TUESDAY MORNING THROUGH WEDNESDAY
EVENING...

* WHAT...For the Small Craft Advisory, north winds 15 to 25 kt
  with gusts up to 35 kt and steep seas of 6 to 8 ft expected. For
  the Gale Watch, north winds 25 to 35 kt with gusts up to 45 kt
  and very steep seas 8 to 13 ft possible.

* WHERE...Mainly south of Port Orford and beyond 2 nm from the
  coast, except closer in near the capes. 

* WHEN...For the Small Craft Advisory, from 2 PM Monday to 8 AM 
  PDT Tuesday. For the Gale Watch, from Tuesday morning through 
  Wednesday evening.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid strong winds and
very steep seas. Remain in port, seek safe harbor, alter course,
and/or secure the vessel for severe conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
2 follow-up statements
112 
WHUS76 KMFR 160932
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
232 AM PDT Mon Aug 16 2021

PZZ356-376-162300-
/O.CON.KMFR.SC.Y.0079.210816T2100Z-210817T1500Z/
/O.CON.KMFR.GL.A.0022.210817T1500Z-210819T0600Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
232 AM PDT Mon Aug 16 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 PM THIS
AFTERNOON TO 8 AM PDT TUESDAY...
...GALE WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH
WEDNESDAY EVENING...

* WHAT...For the Small Craft Advisory, north winds 15 to 25 kt
  with gusts up to 35 kt and steep, northerly seas of 6 to 8 ft.
  For the Gale Watch, north winds 25 to 35 kt with gusts up to 45
  kt and very steep, northerly seas 8 to 13 ft possible.

* WHERE...Mainly south of Port Orford and beyond 2 NM from the 
  coast, except closer in near the capes.

* WHEN...For the Small Craft Advisory, from 2 PM Monday to 8 AM 
  PDT Tuesday. For the Gale Watch, from Tuesday morning through 
  Wednesday evening.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid strong winds and
very steep seas. Remain in port, seek safe harbor, alter course,
and/or secure the vessel for severe conditions.

&&

$$
BTL
Visit us at https://www.weather.gov/Medford
784 
WHUS76 KMFR 162130
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
230 PM PDT Mon Aug 16 2021

PZZ356-376-171030-
/O.CAN.KMFR.SC.Y.0079.000000T0000Z-210817T1500Z/
/O.UPG.KMFR.GL.A.0022.210817T1500Z-210819T0600Z/
/O.NEW.KMFR.SE.W.0049.210817T1500Z-210820T1200Z/
/O.NEW.KMFR.GL.W.0029.210817T1500Z-210820T1200Z/
/O.NEW.KMFR.SC.Y.0080.210817T0000Z-210820T1200Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
230 PM PDT Mon Aug 16 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM PDT FRIDAY...
...GALE WARNING IN EFFECT FROM 8 AM TUESDAY TO 5 AM PDT FRIDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 8 AM TUESDAY TO 5 AM PDT
FRIDAY...

* WHAT...For the Gale and Hazardous Seas Warnings, north winds 25
  to 35 kt with gusts up to 45 kt and very steep, northerly seas 8
  to 13 feet expected. For the Small Craft Advisory, north winds
  20 to 25 kt with gusts up to 35 kt and steep, northerly seas 6
  to 8 ft.

* WHERE...Gales and very steep, hazardous seas between 2 and 30 nm
  from shore and south of Gold Beach, highest during the
  afternoons and evenings. Winds and seas will be hazardous to
  small craft nearly all other areas, except very near and just
  north of Port Orford.

* WHEN...For the Gale Warning, from 8 AM Tuesday to 5 AM PDT 
  Friday. For the Small Craft Advisory, until 5 AM PDT Friday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected. 

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ370-171030-
/O.NEW.KMFR.SC.Y.0080.210817T1500Z-210820T1200Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
230 PM PDT Mon Aug 16 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM TUESDAY TO 5 AM PDT
FRIDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and steep,
  northerly seas 7 to 9 ft expected.

* WHERE...All areas beyond 15 NM from shore, except a bit closer to
  shore off Cape Blanco.

* WHEN...From 8 AM Tuesday to 5 AM PDT Friday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this gale watch went out at Aug 15, 11:02 AM PDT, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 15, 11:02 AM PDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1102 AM PDT Sun Aug 15 2021

.DISCUSSION...

One more day of hot temperatures with plenty of smoke spread
across southern Oregon and northern California. An area of high
pressure will build in heating up many locations, especially east
of the Cascades. We're forecasting highs very close to the 100
degree mark east of the Cascades and most of the valleys in
northern California and south western Oregon. Some weather models
are forecasting storms over Lake and Modoc counties this afternoon.
Confidence remains very low in this forecast as smoke has really
put a cap on significant surface heating the last few days, which
will be needed to kick these storms off. If any storms do form,
they will remain isolated with little to no cloud to ground
lightning.

By Sunday night, temperatures will trend lower as lows are in the
mid 60's in some of the valleys west of the Cascades. East of the
Cascades and along the coast, look for lows in the mid 50's. By
late Sunday night into Monday morning, the flow pattern will
begin to change as an upper level low kicks this area of high
pressure to the south and east. Broader and deeper westerly to
north westerly flow will set up and push the smoke towards the
south east. This will help clear out the smoke and haze from some
locations, yet areas downwind from fires of course would still see
smoke Monday afternoon and evening. The Rogue Valley and most of
Jackson County is in a difficult spot because it's hard to say
how much smoke is coming from the Skyline Complex, Jack Fire and
Devil's Knob Complex.

Eventually, a dry cold front will push in by late Monday night
and Tuesday morning. Temperatures will continue to trend cooler
with below normal high temperatures on Tuesday, which is a rare
sight this summer.  As the upper level low moves east of the
Cascades late Tuesday, a coastal thermal trough will build
northward. Temperatures will trend warmer along the coast as
offshore flow increases, especially over Curry County.

Beyond Wednesday, the upper level pattern becomes a little more
muddled as the upper level low departs the region. Temperatures
will gradually begin to warm around mid week to the end of the
week. Overall, no weather impacts anticipated beyond Wednesday
except for air quality from all the smoke filtering in from the
fires.

-Smith

&&

.AVIATION...15/18Z TAFs...Along the coast, the flow remains onshore
today, so while some areas will see temporary clearing, expect IFR
and areas of LIFR to persist this afternoon in many others. Marine
stratus and fog will move back onshore to all coastal areas tonight
into Monday morning with a push farther inland into Coos and western
Douglas Counties. Patchy drizzle is possible in areas near and north
of Cape Blanco.

Inland, smoke from area wildfires will be the main aviation impact
over the next 24 hours with reduced visibility to MVFR and even IFR
at times in Medford/Klamath Falls and closer to the fires. Smoke
is being reported on many inland METARs also many OVC smoke layers
ranging from 020-050 kft agl. West-northwest winds will pick up on
Monday/Tuesday and visibility should improve from northwest to
southeast across the area, though areas immediately downwind of the
fires will still maintain some smoke impacts. -Spilde

&&

.MARINE...Updated 300 AM PDT Sunday 15 August 2021...A small
increase in north wind is expected this afternoon south of Cape
Blanco, but winds will likely remain below advisory criteria.
Monday, the pressure gradient increases along the South Oregon Coast
with small craft advisory north winds likely by afternoon and
evening, but mainly south of Gold Beach. A dry cold front will move
through from the north Monday night. South of Cape Blanco, north
gales are probable Tuesday and Wednesday with very steep hazardous
seas. North of Cape Blanco, winds and seas should mature to small
craft advisory levels after Tuesday, but mainly beyond 10 nm from
shore. The great majority of the sea condition Tuesday through late
week will result from local winds, but a combination of steep to
very steep local wind waves and a slightly longer period fresh swell
look possible to evolve later in the week. Stavish

&&

.FIRE WEATHER...Updated 200 PM Saturday August 14 2021...As
mentioned in yesterdays discussion, smoke did indeed put a cap on
the amount of storms yesterday afternoon and evening. This in spite
of stronger forcing, instability and moisture.

Today the smoke is pretty extensive once again and weak shortwaves
are already moving into the area and will be in the northern part of
the area later this afternoon. So if any storms were to develop,
they are likely going to be isolated and mainly confined to the
northern portions of Fire zone 623, eastern 624 and northeast 625.
Even then, the probability of anything happening is low (less than
15%) but to lean on the side of caution, we'll keep a slight chance
mention. This lines up well with SPC SHREF thunderstorm chances
which shows around 5 percent.

Sunday, the upper trough will inch closer to the area, but will
still be west of the area Sunday evening. Triggers are weak, but are
there with marginal instability and mid level moisture. Smoke once
again is expected to be extensive, therefore the worst case scenario
will be isolated storms in portions of northern California and east
of the Cascades (fire zones 624 and 625). SPC SHREF shows between 5
and 10% chance in the areas mentioned above late Sunday afternoon
and evening.

Monday into Wednesday, we'll have a cooling trend as an upper trough
begins to settle into the area with the concerns shifting from
thunderstorms to winds and low relative humidities. There's strong
evidence a stronger upper trough approaching the area Tuesday
afternoon and evening which could result in moderate to strong winds
and low relative humidities east of the Cascades, and possible some
westside valleys. Tuesday night, a thermal trough will set up along
the south Oregon coast and we'll see increasing east to northeast
winds and moderate to possibly poor overnight recoveries at the mid
slopes and ridges in Fire zones 618, 619 and 280 Tuesday night into
Wednesday morning.

Wednesday, the upper trough will shift east of the area in the
afternoon with stronger ridding building offshore. This will result
in a dry and stable northwest flow aloft over the area. We could see
afternoon temperatures heat up once again, but not the values we
have experienced recently.

-Petrucelli

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Heat Advisory until 11 PM PDT this evening for ORZ024-026-028.

CA...Heat Advisory until 11 PM PDT this evening for CAZ081-082.

Pacific Coastal Waters...None.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 2:06 PM PDTSmall Craft AdvisoryMFR24 hr
Aug 15, 2:26 PM PDTFire Weather WatchMFRHarney, Klamath, Lake23 hr
Aug 15, 2:26 PM PDTRed Flag WarningMFRModoc32 hr

Nearby

Gale Watches in Oregon, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.